NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 3:19 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 1, 3:19 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
419 PM EDT Wed Aug 1 2018
.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
through at least Friday as a deep southerly flow of air persists
ahead of a slow moving front. This will result in periods of
showers and storms with heavy rains and potential flash
flooding.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 415 PM EDT Wednesday...
Widespread showers with only isolated thunder have moved into
the western half of RNK forecast area in deep southerly moist
flow, while breaks in clouds to the east have helped establish
modest instability of SBCAPE of 2000-2500 J/kg across parts of
the Piedmont. However there is a weak capping inversion and some
mid level drier air there to so far prevent any convection from
developing except for much farther east along remnants of sea
breeze from in central NC. Some of this may move into the
Piedmont areas of our CWA in north-central NC and Southside VA
this evening. Meanwhile, deeper convection forming in the
western parts of the Carolinas may also move north into our
foothills this evening where the ground is saturated from
rainfall over 4-5 inches yesterday. The more moderate rainfall
rates farther west may last for much of the evening so this
also remains an area of a flooding concern as well. Thus see no
reason to change the FF watch headline at this point. However
looking like the threat of any severe weather is minimal and may
be confined to the Piedmont this evening where instability is
the highest. Shear remains marginal but enough to help with some
degree of organization of storms and the small chance of an
isolated severe storm through the late this evening, with
damaging winds being the main threat.
Later tonight, many of the hi res shorter term models suggest
the deeper convection along or east of the foothills fades, with
a regeneration of the some of the coverage back to the west with
an upper wave moving up out of the deep south, so do not think
the flood threat goes way completely even toward morning but
rates will be lower. So have depicted an increasing trend in
PoP values in the far west back into in the categorical range
toward morning after first lowering late this evening into
chance range.
For Thursday the pattern overall remains similar, with fairly
widespread convection developing again including higher chances
in the Piedmont by afternoon and could be better overall
coverage than today considering the hi res ensemble solutions.
Could be another marginal threat for severe in the Piedmont but
really do not see this being any better chance than today,
which so far has proved very minimal. Greatest threat again
should be for flash flooding with yet another wave moving north
and helping to concentrate much of the convection in the same
foothill areas of wrn NC and the souther Blue Ridge of VA.
Still, hard to be confident enough to say the threat for flash
flooding is only there so continuation of the FF watch still
looks good through Thursday in all locations except for the
Piedmont where coverage should again be more scattered.
Overall confidence in continued wet pattern with heavy rain and
isolated flash flood being the main threat, but confidence is
lower in terms of specific areas for potential flash flooding
as well as any marginal severe threat.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 115 PM EDT Wednesday...
Thursday night into Friday, the region will remain in a pattern where
copious moisture continues to stream into the area on the eastern
side of a stalled, but soon to be washing-out upper trough centered
over the Mississippi River Valley. Rounds of heavy rain will again
be possible over the area.
Friday night into Saturday, expect the start of a transition whereby
the upper trough dissipates and an upper high off the southeast U.S.
coast retrogrades west, closer to the coast. This process will begin
to deviate the low level flow so that trajectories off the Gulf of
Mexico will be heading into the Lower Mississippi River valley,
rather than across our area of the country. Low level flow across
our region will become more light and variable and then light from
the west. This pattern shift will not be complete until Saturday
night into Sunday, so Saturday still has the potential for some more
organized showers and storms, but not as much so as in recent days.
Temperatures during this part of the forecast will trend warmer with
readings around normal for this time of year by Saturday.
Forecast confidence during this segment of the forecast is moderate
to high.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1215 PM EDT Wednesday...
Saturday night through at least Monday night the area will be on the
north side of a west-east oriented upper level ridge. This feature
will keep our region out of the main steering flow aloft. All the
best jet dynamics will be well north of our region near the
U.S./Canadian border and also to our west over the Plains States.
Low level flow will be weak with no direct avenue of moisture either
from the Gulf of Mexico or the western Atlantic.
Even though there will not be a strong stream of moisture into the
area, plenty will simply be in place across the area given our
current moist environment. Also, surface heating of saturated ground
will help evaporate some of that moisture into the boundary layer.
Diurnal showers and storms are forecast with the best coverage
across the mountains. This region is most preferred as it will be
farther away from the influence of the upper ridge's capping
inversion, and weak low level orographical convergence during the
peak heating of the day will be the mechanism for convective
initiation.
The forecast becomes a bit more questionable Tuesday into Wednesday.
Guidance has been flip-flopping in regards to a possible shortwave
trough and associate cold front that may be entering and crossing
our region during this time period. This feature would allow for
more than simply diurnal activity, but a broader region of
convection coincident to its crossing.
Temperatures during this portion of the forecast will trend milder
through at least Monday with temperatures averaging five degrees
above normal by then. Depending upon the trend of the potential
trough/front, temperatures will either continue to be around five
degrees above normal on Tuesday, and potentially Wednesday as well,
or drop to readings closer to normal for Tuesday and Wednesday.
Forecast confidence through Monday/Monday night is moderate, but
drops to low confidence Tuesday through Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM EDT Wednesday...
Mostly cloudy skies this afternoon with ceilings ranging from
MVFR to VFR, but as showers move in to the west this afternoon
expect ceilings to drop into MVFR. Pretty good coverage of
showers across west, including BLF, LWB and BCB, but thunder
chances appear fairly marginal as atmosphere has not been able
to destabilize much so far today. Kept some VCTS and tempo
groups but confidence low in how much thunder or reduced
visibilities in heavy rainfall rates there will be through this
evening. Farther east for ROA, LYH, and DAN any convection will
be more scattered and more likely very late this afternoon or
into the evening. Also VCTS and tempo groups there but could
have left it out until this evening, especially at LYH Again,
low confidence in how much coverage there will be overall.
Tonight, showers/storms linger much of the first half of the
night, and especially in the west and southern Piedmont as
another wave of convection should be headed up out of NC.
Thunder chances should end by 06 to 07 UTC but have maintained
showers and IFR ceilings through the night at western TAF sites
and even much of Thursday morning.
Winds should remain southwest rest of today and gusty at times
in east, but then light out of the south or southwest through
Thursday morning.
Confidence high in terms of winds, moderate in flight categories,
but relatively low in terms of windows of showers and
thunderstorms at the TAF sites. More confident in the showers
lingering most of the night in the west.
Extended...
Moist airmass will remain over the forecast area through Friday
and will start to see more of a summer pattern later in the
weekend as upper ridge builds in from the Atlantic limiting
storms to mainly afternoon/evening and scattered. Until then
should expect periods of sub-VFR conditions in storms as well as
at night/early morning at most sites.
Confidence is moderate to high, both temporally and spatially
throughout the extended period.
&&
.HYDROLOGY...
As of 415 PM EDT Wednesday...
Flash Flood Watch in effect through 8am Friday, with 1.5 to 4
inches of rain likely in an area from the foothills of VA/NC to
the Central/Southern Appalachians. Rainfall past 2 days has
averaged about one half to 2 inches along/west of the Blue
Ridge, though some areas saw upwards of 5 inches or more, while
some locations saw few. The heavier rains have fallen across the
NC foothills, into southside VA with another stripe across
portions of Southeast WV into Wythe County.
3 hour flash flood guidance is running about 1 to 2 inches in the
mountains and foothills, with some 3 inch amounts. Given PWATS
running 1.75 to 2 inches or about 150 to 175 percent of normal, any
rainfall will be heavy at times.
Flash flooding could occur almost anywhere this evening, and
again into Thursday, but the foothills/mountains have the best
shot.
In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the New
and Greenbrier Rivers, and possibly the Yadkin and Dan. Those
along the Greenbrier, Yadkin, and Dan, as well as upper New
River should pay attention to the forecast and river levels
over the coming 48 to 72 hours.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007-009>020-
022>024-032>035-043.
NC...Flash Flood Watch through Friday morning for NCZ001>004-
018>020.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/PH/SK/WP
HYDROLOGY...WPHazardous weather outlook, Aug 1, 3:21 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
421 PM EDT Wed Aug 1 2018
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-022030-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
421 PM EDT Wed Aug 1 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Flash Flood Watch.
A Flash Flood Watch is in effect through Thursday but may be needed
again Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ005-006-VAZ044>047-058-059-022030-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
421 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Tonight.
An isolated severe storm with damaging winds and very heavy rain is
not out of the question through late this evening, but overall the
probability for hazardous weather remains low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A wet weather pattern continues into Friday. Heavy rainfall from
thunderstorms may lead to localized flooding. Flash Flood watches
may be necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.